Journal of Scientific Computing

, Volume 74, Issue 2, pp 920–936 | Cite as

Well Conditioned Pseudospectral Schemes with Tunable Basis for Fractional Delay Differential Equations

Article
  • 127 Downloads

Abstract

The main purpose of this work is to develop spectrally accurate and well conditioned pseudospectral schemes for solving fractional delay differential equations (FDDEs). The essential idea is to recast FDDEs into fractional integral equations (FIEs) and then discretize the FIEs via generalized fractional pseudospectral integration matrices (GFPIMs). We construct GFPIMs by employing the basis of weighted Lagrange interpolating functions, and provide an exact, efficient, and stable approach to computing GFPIMs. The GFPIM schemes have two remarkable features: (i) the endpoint singularity of the solution to FDDEs can be effectively captured via the tunable basis, and (ii) the linear system resulting from pseudospectral discretization is well conditioned. We also provide a rigorous convergence analysis for the particular FPIM schemes via a linear FIE with any \(\gamma >0\) where \(\gamma \) is the order of fractional integrals. Numerical results on benchmark FDDEs with smooth/singular solutions demonstrate the spectral rate of convergence for the GFPIM schemes. For FDDEs with piecewise smooth solutions, the GFPIM schemes can obtain accurate solutions but converge slowly due to their essential feature of “global” approximation on the entire time interval.

Keywords

Delay differential equations Pseudospectral integration matrices Convergence analysis Fractional derivatives 

Mathematics Subject Classification

26A33 65L05 65L60 65L70 

Notes

Acknowledgements

The authors would like to express their gratitude to the associate editor and the anonymous reviewers for their constructive comments, which shaped the paper into its final form. The work of the first author was partially supported by the Fundamental Research Funds for the Central Universities (Grant No. 3102016ZY003). The work of the second author was partially supported by the Natural Sciences and Engineering Research Council of Canada (NSERC, RGPIN-2016-05386), and the National Natural Science Foundation of China (Grant No. 61473116). The work of the third author was partially supported by the National Natural Science Foundation of China (Grant No. 11472223), the Natural Science Foundation of Shaanxi Province (Grant No. 2016JM1015), and the Science and Technology Program of Shenzhen Government (Grant No. JCYJ20160331142601031).

References

  1. 1.
    Bhalekar, S., Daftardar-Gejji, V.: A predictor–corrector scheme for solving nonlinear delay differential equations of fractional order. J. Fract. Calc. Appl. 1(5), 1–9 (2011)MATHGoogle Scholar
  2. 2.
    Moghaddam, B.P., Mostaghim, Z.S.: A numerical method based on finite difference for solving fractional delay differential equations. J. Taibah Univ. Sci. 7(3), 120–127 (2013)CrossRefGoogle Scholar
  3. 3.
    Khader, M.M.: The use of generalized Laguerre polynomials in spectral methods for solving fractional delay differential equations. J. Comput. Nonlinear Dyn. 8(4), 041018 (2013)CrossRefGoogle Scholar
  4. 4.
    Saeed, U., ur Rehman, M.: Hermite wavelet method for fractional delay differential equations. J. Differ. Equ. 2014, Article ID: 359093 (2014)Google Scholar
  5. 5.
    Zayernouri, M., Cao, W., Zhang, Z., Karniadakis, G.E.: Spectral and discontinuous spectral element methods for fractional delay equations. SIAM J. Sci. Comput. 36(6), B904–B929 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Sherif, M.N.: Numerical solution of system of fractional delay differential equations using polynomial spline functions. Appl. Math. 7(6), 518–526 (2016)CrossRefGoogle Scholar
  7. 7.
    Muthukumar, P., Ganesh Priya, B.: Numerical solution of fractional delay differential equation by shifted Jacobi polynomials. Int. J. Comput. Math. 94(3), 471–492 (2017)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Zayernouri, M., Karniadakis, G.E.: Fractional Sturm–Liouville eigen-problems: theory and numerical approximation. J. Comput. Phys. 252, 495–517 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Ali, I., Brunner, H., Tang, T.: A spectral method for pantograph-type delay differential equations and its convergence analysis. J. Comput. Math. 27(2–3), 254–265 (2009)MathSciNetMATHGoogle Scholar
  10. 10.
    Wang, Z.-Q., Wang, L.-L.: A Legendre–Gauss collocation method for nonlinear delay differential equations. Discrete Contin. Dyn. Syst. Ser. B 13(3), 685–708 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Wei, Y., Chen, Y.: Legendre spectral collocation methods for pantograph Volterra delay-integro-differential equations. J. Sci. Comput. 53(3), 672–688 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Zhang, R., Zhu, B., Xie, H.: Spectral methods for weakly singular Volterra integral equations with pantograph delays. Front. Math. China 8(2), 281–299 (2013)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Gu, Z., Chen, Y.: Legendre spectral-collocation method for Volterra integral equations with non-vanishing delay. Calcolo 51(1), 151–174 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Zhao, J., Cao, Y., Xu, Y.: Legendre spectral collocation methods for Volterra delay-integro-differential equations. J. Sci. Comput. 67(3), 1110–1133 (2016)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Wang, Z.-Q., Sheng, C.-T.: An \(hp\)-spectral collocation method for nonlinear Volterra integral equations with vanishing variable delays. Math. Comput. 85(298), 635–666 (2016)MathSciNetMATHGoogle Scholar
  16. 16.
    Sheng, C.-T., Wang, Z.-Q., Guo, B.-Y.: An \(hp\)-spectral collocation method for nonlinear Volterra functional integro-differential equations with delays. Appl. Numer. Math. 105, 1–24 (2016)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Weideman, J.A.C., Reddy, S.C.: A MATLAB differentiation matrix suite. ACM Trans. Math. Softw. 26(4), 465–519 (2000)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Tang, X., Xu, H.: Fractional pseudospectral integration matrices for solving fractional differential, integral, and integro-differential equations. Commun. Nonlinear Sci. Numer. Simul. 30(1–3), 248–267 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations, 1st edn. Elsevier Science, Amsterdam (2006)MATHGoogle Scholar
  20. 20.
    Elbarbary, E.M.E.: Pseudospectral integration matrix and boundary value problems. Int. J. Comput. Math. 84(12), 1851–1861 (2007)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Elgindy, K.T., Smith-Miles, K.A.: Solving boundary value problems, integral, and integro-differential equations using Gegenbauer integration matrices. J. Comput. Appl. Math. 237(1), 307–325 (2013)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Wang, L.-L., Samson, M.D., Zhao, X.: A well-conditioned collocation method using a pseudospectral integration matrix. SIAM J. Sci. Comput. 36(3), A907–A929 (2014)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Du, K.: On well-conditioned spectral collocation and spectral methods by the integral reformulation. SIAM J. Sci. Comput. 38(5), A3247–A3263 (2016)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Chen, S., Shen, J., Wang, L.-L.: Generalized Jacobi functions and their applications to fractional differential equations. Math. Comput. 85(300), 1603–1638 (2016)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Tang, X., Liu, Z., Wang, X.: Integral fractional pseudospectral methods for solving fractional optimal control problems. Automatica 62, 304–311 (2015)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Canuto, C., Hussaini, M.Y., Quarteroni, A., Zang, T.A.: Spectral Methods: Fundamentals in Single Domains, 1st edn. Springer, Berlin (2006)MATHGoogle Scholar
  27. 27.
    Chen, Y., Tang, T.: Convergence analysis of the Jacobi spectral-collocation methods for Volterra integral equations with a weakly singular kernel. Math. Comput. 79(269), 147–167 (2010)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Ragozin, D.L.: Polynomial approximation on compact manifolds and homogeneous spaces. Trans. Am. Math. Soc. 150, 41–53 (1970)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Ragozin, D.L.: Constructive polynomial approximation on spheres and projective spaces. Trans. Am. Math. Soc. 162, 157–170 (1971)MathSciNetMATHGoogle Scholar
  30. 30.
    Chen, Y., Li, X., Tang, T.: A note on Jacobi spectral-collocation methods for weakly singular Volterra integral equations with smooth solutions. J. Comput. Math. 31(1), 47–56 (2013)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Mastroianni, G., Occorsio, D.: Optimal systems of nodes for Lagrange interpolation on bounded intervals. A survey. J. Comput. Appl. Math. 134(1–2), 325–341 (2001)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Morgado, M.L., Ford, N.J., Lima, P.M.: Analysis and numerical methods for fractional differential equations with delay. J. Comput. Appl. Math. 252, 159–168 (2013)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Shen, J., Tang, T., Wang, L.-L.: Spectral Methods: Algorithms, Analysis and Applications, 1st edn. Springer, Berlin (2011)CrossRefMATHGoogle Scholar
  34. 34.
    Kufner, A., Persson, L.E.: Weighted Inequalities of Hardy Type, 1st edn. World Scientific, New York (2003)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.School of AeronauticsNorthwestern Polytechnical UniversityXi’anChina
  2. 2.Department of Mechanical EngineeringUniversity of VictoriaVictoriaCanada
  3. 3.Research Institute of Northwestern Polytechnical University in ShenzhenShenzhenChina

Personalised recommendations